Case Report: A case of carbapenem hypersensitivity and tigecycline-associated coagulopathy after immunotherapy for advanced oral cancer

Read full text
Authors: Yifei Peng, Rui Peng
Cited by: 1
References: 23

Abstract

Background: Managing complex infections after immunotherapy in patients with advanced head and neck cancer is clinically challenging, especially when severe adverse drug reactions like carbapenem hypersensitivity and tigecycline-associated coagulopathy further limit treatment options. This case demonstrates the potential contribution of clinical pharmacists in such difficult scenarios. Case presentation: A 74-year-old man with oral squamous cell carcinoma developed severe sepsis after one cycle of PD-1 inhibitor (penpulimab) plus EGFR inhibitor (cetuximab). The clinical pharmacist sequentially recommended escalation to meropenem, switch to piperacillin-tazobactam, and addition of vancomycin. Later, the pharmacist recognized possible imipenem-related central nervous system effects, leading to discontinuation of all carbapenems due to possible cross-hypersensitivity. Subsequently, tigecycline was initiated, its associated coagulopathy was managed, and a switch to doxycycline was made. Results: The patient's fever resolved, and coagulation substantially improved; the infection was finally controlled. Causality was assessed using the Naranjo scale (imipenem 7, meropenem 5) and the RUCAM scale (penpulimab 6). Conclusion: In this case, the clinical pharmacist's dynamic assessment and use of quantitative adverse reaction tools (Naranjo and RUCAM scales) contributed to successful infection control and management of drug toxicity.

Fields of Study & Subjects

Antibiotics Pharmacokinetics and Efficacy Drug-Induced Adverse Reactions Antibiotic Resistance in Bacteria

Publication details

Journal / source
Frontiers in Medicine
Publisher
Frontiers Media SA
Volume
13
Pages
1863232–1863232
Publication date
30 June 2026
Language
EN